If you have been diagnosed with high cholesterol, your physician might have prescribed a statin drug to lower your cholesterol levels. Unfortunately, one of the common side effects of statins is leg and muscle cramps. While these should be mild, some patients can experience severe of painful cramps. If you experience leg cramping with your statin medication, consult with your physician to evaluate the benefits of taking the medication versus the side effects you are experiencing. If your cramps are severe, your physician might discontinue the statin prescribed, but there are some ways to help alleviate the cramping and pain.
Have your physician test your vitamin E levels. A 2010 review published in "Medical Hypotheses" suggests that statin use can cause a lowering of vitamin E levels in the blood that could result in statin myopathy, or muscle cramps. If your levels are low, your physician can advise you on taking a vitamin E supplement, which might help relieve your leg cramps.
Have your physician test your levels of vitamin D. A 2010 study published in the "Southern Medical Journal" found that while both statin use and vitamin D deficiencies were associated with myalgias, treatment of the vitamin D deficiency was able to relieve leg cramps. This study showed that patients previously unable to take statins due to severe cramping were able to take them and achieve lipid-lowering success once their vitamin D deficiency was treated. If your levels show you are vitamin D deficient, your physician can prescribe vitamin D supplements.
Talk with your physician about taking a coenzyme Q10 vitamin supplement. A 2010 report in "The Ochsner Journal" showed that statins reduce the levels of coenzyme Q10 in your bloodstream and that a deficiency might be related to statin-induced myopathy. While researchers believe that more research needs to be conducted, treatment with a coenzyme supplement could be beneficial.
Things You'll Need
Vitamin E supplements
Vitamin D Supplements
Coenzyme Q10 supplements
Always discuss the addition of vitamin supplements with your physician. Too much of a particular supplement can result in medical complications and hypervitaminosis, or a high vitamin level in your blood.
If your legs cramps are severe, seek medical attention immediately.
Is This an Emergency?
- MedlinePlus: Statins
- “Medical Hypotheses”; Do Statins Cause Myopathy by Lowering Vitamin E Levels?; F. Galli and L. Iuliano; April 2010
- “Southern Medical Journal”; Resolution of Statin-Induced Myalgias by Correcting Vitamin D Deficiency; David S. H. Bell, MD; 2010
- “The Ochsner Journal”; Coenzyme Q10 and Statin-Induced Mitochondrial Dysfunction; R. Deichmann et al.; Spring 2010
- MedlinePlus; Coenzyme Q10; May 6, 2011